It’s hard to believe that it’s been over five months since I wrapped up my salvage radiation therapy (SRT) and concurrent androgen deprivation therapy (ADT). For the most part, things have been good, but two things have popped up along the way. One insignificant, the other has me wondering what the future will hold.
Where Oh Where is My Body Hair?
The first seems to be a delayed reaction of the ADT/hormone therapy which was administered nine months ago on 3 May 2022. It seems the loss of testosterone is taking a toll on my body hair.
Maybe this has been going on for a while and I just now noticed it (I mean, really, who monitors the status of their body hair on a regular basis???).
I wasn’t a very hirsute guy to begin with, but I noticed in the shower the other day that what little chest hair that I did have has been diminished by at least half to two-thirds. A little oddball patch of hair on my back right below my collar line is now pretty much gone, and let’s just say that there’s less hair in a few places further south.
Is it a big deal? Of course not. Just superficial, but I find it interesting that it appears to be happening so long after the Eligard injection. Maybe that’s normal for ADT. I’m not going to worry about it (unless my beard starts falling out, then I may be a little concerned).
The second issue has to deal with what I’ll probably imprecisely call gastrointestinal changes or perhaps a prelude to the thing I dreaded most: radiation proctitis. Whether they’re related to the radiation therapy or not, I don’t know yet. I thought radiation proctitis took longer to take root, but I could be wrong.
I haven’t changed my diet much compared to pre- and post-radiation, so I don’t think it’s diet causing these issues. (Although I did buy a bag of pistachios recently and, with hindsight, they may have aggravated them.)
Pre-radiation, I was a pretty regular guy when it came to bowel movements. Once in the morning and I was good until the next morning. Now, five months after radiation, I’m noticing that I’m having two to four bowel movements a day about a third to half of the days. Some of those extra bowel movements come on with some urgency. So far, it’s not been an issue or caused an accident, but it does raise some concern as to what it may be like a year or two from now if it is, in fact, related to the radiation therapy.
The other GI issue that has popped up is that I seem to have more intestinal gas than I used to. (And, no, it’s not related to San Diego’s wonderful Mexican cuisine!)
The thing that concerns me about being so gassy is the fact that, when I pass gas, it comes out with less effort than it used to. In fact, sometimes, it almost just slips out and I have to wonder if it’s going to be only gas that comes out, and nothing extra (fart vs. shart). My concern is about rectal control over the long term if I’m experiencing something like this now. Again, something to monitor (you know me—I’ve started a tracking spreadsheet) and discuss with the doctor.
My last PSA test was on 1 November, and we agreed to check it again in March, so I’ll figure out a date to hit the lab for the bloodwork. You may recall that post-radiation PSAs taken in September and November both came in at 0.05 ng/mL, so we’ll it will be interesting to see if it goes down, stays the same, or goes up again. Any wagers???
I should be meeting with the radiation oncologist again in May for my six-month follow-up from the last meeting.
That’s a Wrap
That’s about it for this month. You may recall that last month, I spent my birthday in Death Valley National Park. After visiting there, I headed over to Zion National Park for a short visit. You can check it out by clicking HERE.
Header Image: Canyon in Zion National Park along the Virgin River